Alert archive / Alabama / Wind Advisories in 2017

Wind Advisory 6, NWS Huntsville, AL

May 3, 201711 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at May 3, 2017, 3:03 PM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at May 4, 2017, 1:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 3, 2017, 3:03 PM CDT (20:03 UTC)
In effect from
May 4, 2017, 1:00 AM CDT
Expired
May 4, 2017, 11:43 AM CDT
In force
11 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WWUS74 KHUN 032003
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
303 PM CDT Wed May 3 2017


ALZ001>010-016-TNZ076-096-097-041200-
/O.NEW.KHUN.WI.Y.0006.170504T0600Z-170505T0000Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
303 PM CDT Wed May 3 2017

...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 PM CDT THURSDAY...

The National Weather Service in Huntsville has issued a Wind
Advisory, which is in effect from 1 AM to 7 PM CDT Thursday. 

* TIMING AND AREAS AFFECTED...All counties in northern Alabama, as
  well as Lincoln, Moore and Franklin counties in southern middle
  Tennessee between 1 AM CDT to 7 PM CDT Thursday. 

* WINDS...Sustained winds of 20 to 30 mph with gusts of 30 to 40
  mph. Both sustained speeds and gusts will be higher in elevated
  terrain. 

* IMPACTS...Unsecured objects such as trash cans, lawn furniture,
  and tents will be susceptible to being blown around. The strong
  winds will make driving difficult for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph, or gusts of at least 35 mph, are expected across the
affected area. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution. In
addition, ensure all loose outdoor objects remain secure,
including patio furniture and trash cans.

&&

$$
2 follow-up statements
712 
WWUS74 KHUN 040925
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
425 AM CDT Thu May 4 2017

ALZ001>010-016-TNZ076-096-097-050000-
/O.CON.KHUN.WI.Y.0006.000000T0000Z-170505T0000Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
425 AM CDT Thu May 4 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING AND AREAS AFFECTED...All counties in northern Alabama, as
  well as Lincoln, Moore and Franklin counties in southern middle
  Tennessee until 7 PM CDT this evening. 

* WINDS...Sustained winds of 20 to 30 mph with gusts of 30 to 40 
  mph. Both sustained speeds and gusts will be higher in 
  elevated terrain. 

* IMPACTS...Unsecured objects such as trash cans, lawn 
  furniture, and tents will be susceptible to being blown 
  around. The strong winds will make driving difficult for high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph, or gusts of at least 35 mph, are expected across the
affected area. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution. In
addition, ensure all loose outdoor objects remain secure,
including patio furniture and trash cans.

&&

$$
634 
WWUS74 KHUN 041643
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
1143 AM CDT Thu May 4 2017

ALZ001>010-016-TNZ076-096-097-041745-
/O.CAN.KHUN.WI.Y.0006.000000T0000Z-170505T0000Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
1143 AM CDT Thu May 4 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Huntsville has cancelled the Wind
Advisory which was in effect until 7 PM CDT for all of northern
Alabama along with Lincoln, Franklin and Moore counties in
southern middle Tennessee. Wind speeds in excess of 20 MPH have
not developed along or behind an approaching line of showers 
moving eastward across northwest Alabama this late morning. As a 
result, the Wind Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at May 3, 12:43 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 3, 12:43 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1243 PM CDT Wed May 3 2017

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 950 AM  CDT Wed May 3 2017

Surface analysis this morning continues to show a weak, stalled
boundary across southern TN that will likely lift north as
a warm front later today as an area of low pressure moves through
OK/AR. At the moment, mostly clear skies and generally benign
conditions are observed across the region. Winds will gradually gain
a more southerly component through the day today with high pressure
sliding eastward ahead of the surface low tracking west.

For the morning update, only made minor amendments to the forecast
to match current trends. PoPs were trimmed slightly today to favor
better chances after sunset. Kept at most a chance of thunderstorms
overnight in the forecast given a couple model soundings showing a
small shot of some increased instability. However, timing and
available moisture due to activity along the coast will be the
limiting factors regarding more widespread convection. Otherwise,
forecast looks on track.

.SHORT TERM...(Tonight through Saturday)
Issued at 524 AM CDT Wed May 3 2017

Solutions from various NWP models suggest that further
intensification of the southern Plains mid-level trough can be
expected overnight as the system shifts east-southeastward into the
Ozarks. As this occurs, the surface low will deepen more rapidly as
it tracks eastward into eastern AR/western TN...with a southerly low-
level jet across our region increasing to 50-60 knots. Strengthening
lift associated with the low-level jet and approach of the mid-level
trough should lead to a gradual increase in precipitation from sw-
to- ne late tonight/early Thursday morning. That said, guidance
continues to indicate widespread convection to our south which will
likely limit both coverage and intensity of storms this far to the
north.

A separate round of convection will likely develop along a cold
front extending southward from the deepening surface low to our
northwest. Consensus of the guidance suggests that the front will
likely be located just west of MS-AL border at 12Z and should
accelerate eastward through the morning hours as low-level cyclone
deepens further and lifts into western KY. Impressive ascent implied
by mid-level height falls of 140-160m and a southwesterly component
to deep-layer shear should support development and intensification of
a linear convective system along the cold front...impacting the
western half of the CWFA between 12-18Z and exiting the region
between 18-21Z. A narrow plume of dewpoints in the l/m 60s may
support an increase in instability immediately ahead of the front,
but low CAPE should remain the primary inhibiting factor for a more
significant severe threat. Regardless, low-level shear will be more
than sufficient for the development of mesocyclones and this event
will continue to be closely monitored. It is important to note that a
Wind Advisory will also likely be required for at least the elevated
terrain of northeast AL and southern TN tomorrow.

Temperatures will fall abruptly in the wake of the cold front, with
a gusty west-southwest wind expected to persist Thursday night as the
mid-level and surface lows shift northeastward into central KY.
After brief scattering of low clouds in the wake of the cold front,
stratus clouds should fill in rather quickly by late Thursday
afternoon/early Thursday evening. Lift will remain sufficient for the
generation of stratiform rainfall, which could be fairly widespread
on Thursday night/Friday...and the combination of clouds/wind/precip
should prevent temps from dropping below the m/u 40s Thursday night.
However, the same conditions should only result in a temperature
increase of 5-10 degrees at most on Friday. Rainfall will likely be
exiting the northeastern portion of the CWFA just after sunset Friday
evening...with scattering of low clouds prior to sunrise leading to
slightly cooler temps Saturday morning. Abundant sunshine will allow
highs to reach the u60s/l70s Saturday, with a reinforcing cold front
bringing another low chance of showers to our northeastern zones by
late afternoon.

.LONG TERM...(Saturday night through Tuesday)
Issued at 524 AM CDT Wed May 3 2017

The upper low will move into the New England area by Saturday night,
leaving northwest flow across the TN Valley. A piece of energy may
rotate around the southern periphery of this low and clip our
northeastern counties late Saturday night, however the coverage is
expected to be fairly low given the lack of moisture across the area.
Temperatures early on Sunday morning will be a couple of degrees
warmer than those on Saturday morning with lows in the upper 40s to
lower 50s. The warming trend will continue into Sunday, as a fairly
amplified upper ridge slowly builds eastward. Upper level height
rises, along with abundant sunshine will send temperatures into the
upper 60s to lower 70s by Sunday afternoon.

Not much change is expected for the beginning of the next work week.
The upper ridge will continue its eastward progression, though may
have some trouble as the aforementioned upper low remains just off
the NE coast. Temperatures will continue to warm each day, with temps
on Monday warming into the 70s and overnight lows in the 50s.
Surface winds will shift to the west on Tuesday as high pressure
slides into the lower Mississippi Valley. Meanwhile, the axis of the
upper ridge will become centered just to our west, thus allowing
temperatures to climb into the upper 70s to lower 80s by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1243 PM CDT Wed May 3 2017

VFR conditions are expected to prevail through sunset but will
gradually deteriorate overnight. An area of low pressure to the west
will slide eastward through tomorrow and increase the threat for some
showers and possibly a thunderstorm beginning around 2Z at MSL and
4Z for HSV. At the moment, confidence is not overly high in
thunderstorm formation, so have kept SHRA as a prevailing group.
Showers should lessen around the 15Z time range with VCSH prevailing.
Finally, south to southwest winds will gust in the 25-30KT range
beginning around sunrise.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...Barron
SHORT TERM...70/DD
LONG TERM...73
AVIATION...Barron

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 3, 5:24 AM CDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
524 AM CDT Wed May 3 2017

ALZ001>010-016-TNZ076-096-097-041100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
524 AM CDT Wed May 3 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Isolated to widely scattered thunderstorms are expected late this
afternoon and tonight ahead of an approaching cold front. An
isolated strong storm is possible and may produce wind gusts up to 40
mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to widely scattered thunderstorms will continue through the
day on Thursday, as a cold front moves across the area. An isolated
strong storm will remain possible, with wind gusts up to 40 mph.

Outside of thunderstorm areas, conditions will become windy late
Thursday morning and into the afternoon hours. Sustained wind speeds
will approach 25 mph, with gusts up to 35 mph especially in the
higher terrain.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

Nearby

Wind Advisories in Alabama, 2017Wind Advisories in Tennessee, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.